1

Death after Discharge

Blurred gurney being pushed through a hallway

Family says woman’s medical issues dismissed because of history of substance use

The death of a woman following her discharge after an opioid overdose prompted the Office of the Chief Coroner to encourage hospitals to have procedures in place for the management of overdose-related presentations to the emergency department (ED).

The 32-year-old woman died from carfentanil toxicity with sepsis, bacterial pneumonia and endocarditis. A review into her death was initiated by the Patient Safety Review Committee of the Chief Coroner’s Office because her family was concerned she was discharged prematurely from the hospital’s ED and her medical issues were dismissed because of a history of substance abuse. The woman had a history of regular heroin and crystal methamphetamine use.

After reviewing the circumstances, the Committee recommended hospital procedures include the following for management of overdose presentation to the ED:

  • A period of observation after the use of Narcan or in any suspected drug-related overdose, including any required discharge criteria;
  • Informed consent of family/friends involved in the discharge care of the individual regarding risks, as well as a provision of Narcan; and
  • Review of infectious disease risks in patients with a history of intravenous substance use as part of screening and/or discharge criteria for individuals at risk.

In March 2018, the patient was transported to hospital by emergency medical services (EMS) due to a suspected overdose. Bystanders informed EMS about her drug use and during their assessment, she apparently stated she had taken heroin and crystal methamphetamine. EMS had difficulty with IV access and they noted evidence of IV drug use.

The nursing records from the ED indicated the patient responded to a sternal rub, but not verbal commands, although she was maintaining her airway. There were multiple attempts (by four different registered nurses) for IV access without success. No lab work appears to have been requested.

Within an hour of arriving at the hospital, she was responding to verbal commands and a urine specimen was sent to the lab. Shortly after that, a nurse administered Narcan (0.2mg IM). The physician’s note indicated the woman was rousable and that there were bilateral expiratory wheezes. There were two temperature recordings of 36.7C and 36.1C noted during this admission, and on an infection control screening questionnaire, the woman denied new or worsening cough, shortness of breath or feeling feverish.

The woman responded well to the Narcan and was monitored frequently, according to the nursing notes.

Approximately two-and-a-half hours after arriving at hospital, she was discharged into the care of her mother.

The urine culture taken earlier in the visit was subsequently reported as positive for E. Coli infection, methamphetamine and morphine/opiates.

The next morning, the patient’s parents noticed she was slow to respond, had an altered level of consciousness, was lethargic, pale and incomprehensible, and was still sitting in the same chair she was in the night before.

EMS were notified and, at some point, despite being incomprehensible, the woman told the paramedics she injected heroin during the night.

In the hospital’s ED, she was noted to be moribund with a temperature of 38.8C. She was resuscitated, treated for septic shock and transferred to the intensive care unit.

Three hours later, she went into cardiac arrest and could not be resuscitated.

The woman’s white blood cell count was only 7.5, but subsequent cultures came back positive for MRSA and E. Coli in her blood. Urine was again positive for metamphetamine, morphine/opiates and, now, oxycodone.

Discussion

The patient’s post-mortem revealed severe bronchopneumonia with MRSA and tricuspid endocarditis with MRSA. Blood toxicology was positive for carfentanil and metamphetamine. Death was attributed to carfentanil overdose, and septic shock due to bacterial pneumonia and endocarditis.

The hospital system involved conducted a quality-of-care review of the circumstances surrounding this woman’s death. The review indicated issues of overcrowding, understaffing and novice staffing. Recommendations from the quality-of-care review included:

  • Physicians and nursing staff not discharging patients without a face-to-face assessment by the ED physician at time of discharge.
  • Patients being assessed for discharge must have a recent set of vitals completed with a timestamp.
  • Adjust staffing skill mix to support continuous coverage model. Implement a 24-hour Charge Nurse.
  • Ensure ED educator spends 1:1 time with any new ED nurse and/or nurses ready to take on more ED care responsibilities.
  • Implement inter-site surge plan to increase surge capacity across the system to respond to fluctuations in sight-level ED volumes at any given time.

The patient’s family was concerned she was discharged prematurely from the ED and that her medical issues were dismissed because of a history of substance abuse. However, upon presentation to the ED, the patient was not febrile and did not report any respiratory symptoms (as noted on the infection control questionnaire). The ED physician examined her chest and ordered bloodwork that could not be obtained. The indication for a chest X-ray at that time was not clear.

The drug overdose and asthma were plausible reasons for her respiratory findings, which improved with treatment. MRSA can be a rapidly progressive infection and MRSA pneumonia is rare, not usually due to aspiration, but occurring post-influenza or due to hematogenous spread (in this case, possibly from her endocarditis).

CPSO Response

“This case presents a reminder for hospitals and their emergency departments to educate their staff and utilize updated guidance on opioid overdose management for patients presenting to the ED,” said Dr. Ted Everson, a CPSO Medical Advisor and emergency medicine physician. He suggests emergency physicians reference the recommendations developed by the Ontario Poison Centre, published in August 2018. These recommendations include advice on naloxone dosing, observation and vital sign monitoring.

Dr. Angela Carol, a CPSO Medical Advisor and family physician, adds that the quick turnaround of patients who present to emergency departments with an overdose wastes a potential opportunity to connect these patients to treatments they need. Once the critical incident is addressed, health-care professionals should take the opportunity to engage patients further. She says patients treated for a non-fatal opioid overdose in an ED and discharged without further intervention are at risk of death from a subsequent overdose.

“I recognize that when the critical incident has been resolved, people who use drugs are often extremely eager to leave the ED and re-use their drug of choice as fast as possible.  But these are often people who do not have any other contact with the health-care system, and it may be an opening to begin immediate treatment for opioid use disorder and explore other health issues related to their drug use,” she said.

In fact, she suggests patients may be more willing to start treatment after an overdose. They could start receiving Suboxone treatment in the emergency department and continue the treatment after discharge with follow up with mental health, internal medicine, and/or pain and addiction specialists. “This could be a life-saving measure and will help reduce opioid-related deaths during this opioid crisis,” she said. Dr. Carol recognizes these patients may present — or be perceived as presenting — as behaviourally challenging. She encourages health-care professionals to be aware that people with addiction internalize this stigma and that many feel shame, which may drive them away from receiving further care at a time when they may be most open to accepting care.